Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 37, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2011, 7:36 PM CDT for Jeff Davis County, Presidio County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2011, 7:36 PM CDT (00:36 UTC)
- Expired
- May 31, 2011, 8:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Jeff Davis County, TX, Presidio County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:36 PM CDT | HAIL 1.5 | 15 W Marfa, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1942 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
754
WUUS54 KMAF 010036
SVRMAF
TXC243-377-010130-
/O.NEW.KMAF.SV.W.0037.110601T0036Z-110601T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
736 PM CDT TUE MAY 31 2011
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
NORTH CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...
* UNTIL 830 PM CDT
* AT 731 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF MARFA...MOVING
SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
MARFA...FARM TO MARKET ROAD 2810...HIGHWAY 67 IN NORTH CENTRAL
PRESIDIO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3046 10400 3023 10387 3000 10425 3018 10442
3036 10445 3051 10432
TIME...MOT...LOC 0033Z 249DEG 10KT 3032 10427
$$1 follow-up statement
948
WWUS54 KMAF 010052
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT TUE MAY 31 2011
TXC243-377-010130-
/O.CON.KMAF.SV.W.0037.000000T0000Z-110601T0130Z/
JEFF DAVIS TX-PRESIDIO TX-
752 PM CDT TUE MAY 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL PRESIDIO AND SOUTH CENTRAL JEFF DAVIS COUNTIES...
AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTHEAST OF RYAN...OR ABOUT 12 MILES WEST OF
MARFA...MOVING EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MARFA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3046 10400 3023 10387 3000 10425 3018 10442
3036 10445 3051 10432
TIME...MOT...LOC 0052Z 249DEG 10KT 3034 10421
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:31 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 31, 6:31 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 631 PM CDT TUE MAY 31 2011 .DISCUSSION... THE LATEST AVIATION DISCUSSION IS BELOW. && .AVIATION... ASIDE FROM SCATTERED THUNDERSTORMS...SOME OF WHICH COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...AFFECTING ALL BUT FORT STOCKTON TONIGHT...MVFR CEILINGS COULD ALSO IMPINGE UPON MOST TAF SITES LATE TONIGHT AND WEDNESDAY MORNING. SOUTHEAST WINDS WILL BE 15 TO 20KT AT TIMES OVERNIGHT AT MOST TAF SITES...AND AGAIN DURING THE DAY WEDNESDAY. 67 && .PREV DISCUSSION... /ISSUED 513 PM CDT TUE MAY 31 2011/ UPDATE... UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH #409. NO OTHER CHANGES AT THIS TIME. 67 PREV DISCUSSION... /ISSUED 328 PM CDT TUE MAY 31 2011/ DISCUSSION... SURFACE ANALYSIS FROM EARLIER THIS MORNING REVEALED A COLD FRONT FROM SOUTH OF GUADALUPE PASS TO NEAR ANDREWS AND LAMESA. AS OF EARLY THIS AFTERNOON...THIS COLD FRONT CONTINUES TO RETREAT NORTHWARD AS A WARM FRONT AND IS NOW LOCATED FROM NEAR SEMINOLE TO NEAR SPUR. ELSEWHERE...INCREASING EAST TO SOUTHEAST WINDS IN THE LOW LEVELS WILL CONTINUE TO PUSH LOW-LEVEL MOISTURE WESTWARD INTO THE TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS. WITH THE INCREASE IN MOISTURE AS NOTED ABOVE...ALONG WITH DAYTIME HEATING...A RETREATING BOUNDARY AND SOME MINOR SHORTWAVE TROUGHS EMBEDDED IN THE SOUTHWEST FLOW ALOFT...CONVECTION REMAINS POSSIBLE ACROSS A GOOD PORTION OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS THIS AFTERNOON AND EVENING. THE FIRST AREA FAVORED FOR CONVECTION WILL BE ACROSS THE DAVIS MOUNTAINS WHERE STEEP MID- LEVEL LAPSE RATES AND OROGRAPHIC LIFT WILL AID CONVECTION. WE HAVE INCREASED POPS ACROSS THIS REGION THROUGH THE EVENING HOURS. THE OTHER AREA WILL BE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN...WHERE THE ABOVE MENTIONED WARM FROM WILL RESIDE THIS AFTERNOON AND EARLY EVENING. RAIN CHANCES HAVE BEEN RAISED SLIGHTLY ACROSS THESE AREAS. WE COULD ALSO SEE A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WILL BE DAMAGING WINDS AND LARGE HAIL. ANY STORM THAT MANAGES TO DEVELOP MID AND LOW-LEVEL ROTATION AND TRACKS CLOSE TO THE ABOVE MENTIONED BOUNDARY WILL NEED TO BE MONITORED CAREFULLY FOR TORNADO DEVELOPMENT. ON WEDNESDAY...THE FOCUS FOR CONVECTION WILL QUICKLY SHIFT WEST INTO THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. THERE ARE STILL GOOD INDICATIONS THAT CONVECTION WILL DEVELOP ACROSS FAR WEST TEXAS INTO SOUTHEAST NEW MEXICO WEDNESDAY NIGHT. WE HAVE INCREASED RAIN CHANCES ACROSS THE GUADALUPE MOUNTAINS AND IF LATER MODEL RUNS REMAIN CONSISTENT... HIGHER POPS MAY BE NECESSARY. THROUGH THE REMAINDER OF THE WORK WEEK...THE FOCUS FOR CONVECTION WILL CONTINUE TO SLOWLY SHIFT WEST INTO THE HIGHER TERRAIN. TEMPERATURES WILL SLOWLY BE ON THE INCREASE ACROSS THE AREA...BUT SHOULD MANAGE TO STAY ONLY A FEW DEGREES ABOVE NORMAL. THE FLOW ALOFT CONTINUES TO REMAIN VERY WEAK THROUGH THE UPCOMING WEEKEND...AND PRECIPITATION CHANCES WILL REMAIN LOW...WHILE TEMPERATURES REMAIN A FEW DEGREES ABOVE NORMAL. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 31, 1:31 PM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 PM CDT TUE MAY 31 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 131 PM CDT TUE MAY 31 2011 /1231 PM MDT TUE MAY 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...TRANS PECOS...DAVIS AND GUADALUPE MOUNTAINS...AND THE SOUTHEAST NEW MEXICO PLAINS. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND STRONG WIND GUSTS WILL ACCOMPANY THE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY EVENING OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...SMALL HAIL...AND STRONG WIND GUSTS WILL ACCOMPANY THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR EVENING ACROSS THE PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 31, 5:24 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 524 PM CDT TUE MAY 31 2011 TXZ057-074-080-312315- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 524 PM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES UNTIL 615 PM CDT... A THUNDERSTORM WITH NICKEL HAIL AND GUSTY WINDS TO 55 MPH WAS LOCATED 16 MILES SOUTH OF PLATEAU AT 524 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Special weather statement, May 31, 6:02 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 602 PM CDT TUE MAY 31 2011 NMZ029-033-312330- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 502 PM MDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 530 PM MDT... AT 501 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM LOCATED 3 MILES SOUTHEAST OF LOVINGTON AT 501 PM MDT. OTHER STORMS WERE DEVELOPING NEAR MCDONALD...AND BETWEEN MALJAMAR AND BUCKEYE. MOVEMENT IS TO THE NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED HAIL...STRONG WIND GUSTS AROUND 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER INDOORS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Special weather statement, May 31, 6:14 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 614 PM CDT TUE MAY 31 2011 TXZ080-312345- MARFA PLATEAU- 614 PM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN PRESIDIO COUNTY UNTIL 645 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF MARFA AT 614 PM CDT...MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Special weather statement, May 31, 6:40 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 640 PM CDT TUE MAY 31 2011 TXZ080-010015- MARFA PLATEAU- 640 PM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTH CENTRAL PRESIDIO COUNTY UNTIL 715 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 7 MILES SOUTH OF RYAN AT 640 PM CDT...MOVING EAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Local storm report, May 31, 7:02 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 3 E LOVINGTON 32.95N 103.30W
05/31/2011 M1.00 INCH LEA NM AMATEUR RADIO
QUARTER SIZE HAIL COVERING THE GROUND.
&&
KATHERINE.HAWLEYLocal storm report, May 31, 7:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 N KNOWLES 32.88N 103.13W
05/31/2011 E2.75 INCH LEA NM TRAINED SPOTTER
SPOTTER ALSO REPORTED ROTATION AND RFD WITH STORM.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 43 min |
| May 31, 7:24 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 66 min |
| May 31, 7:50 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Presidio | 3 hr |
| May 31, 7:50 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 55 min |
| May 31, 7:58 PM CDT | Tornado Warning | MAF | Presidio | 62 min |
| May 31, 9:01 PM CDT | Areal Flood Advisory | MAF | Presidio | 3 hr |
| May 31, 9:03 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 57 min |
| May 31, 10:00 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 60 min |
| May 31, 10:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 61 min |
| May 31, 11:16 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
| Jun 1, 2:21 PM CDT | Fire Weather Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.